Thunderstorm Wind, Monroe
- When
- June 28, 3:40 PM EST
- Where
- Monroe County, 1.32 mi WSW of Big Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.460, -84.320
Several trees were blown down.
Thunderstorms that developed in the late afternoon hours of June 28 produced wind gusts that brought down numerous trees and power lines across parts of East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms that developed in the late afternoon hours of June 28 produced wind gusts that brought down numerous trees and power lines across parts of East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 2:36 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 336 PM EDT Mon Jun 28 2021 .SHORT TERM...(Tonight and Tuesday)... Showers and isolated afternoon thunderstorms will continue this afternoon and into the evening. A few storms may produce gusty winds and heavy rainfall. Parts of the area will stay dry through this evening. Temperatures at mid afternoon were in the upper 80s to lower 90s at lower elevations outside of the thunderstorms. A newly formed tropical depression off the South Carolina coast will move northeast into SC/GA overnight and then towards Chattanooga by Tuesday evening. The east to southeast flow will cause the showers and thunderstorms to move from the eastern mountains into the Tennessee Valley late this afternoon then begin to dissipate this evening. Other storms that are developing over the plateau and southwest Virginia are moving to the northwest into southeast Kentucky. Will keep rain chances at 20 to 40 percent for the late afternoon and then decrease to 20 percent in the evening. As the Eastern US upper level ridge stays strong across the northeast part of the area through Tuesday the chance for showers and storms will be lowest there. To the south the Tropical depression off the SC coast will increase showers and thunderstorms over southwest North Carolina by early morning and then move into southeast Tennessee. Will have chance pops increasing to likely over the southern third of the forecast area during the day. Chance pops central sections to slight chance northeast. Highs will again be in the lower 90s from about I-40 north but only mid 80s southeast. Rainfall amounts could be locally heavy in the afternoon near Chattanooga but not expecting any flooding problems. TD .LONG TERM...(Tuesday through Sunday)... Key messages: 1. Significant precip late in the week. Dry conditions leading into event will likely keep flood threat to a minimum. Discussion: An E-W oriented upper ridge will be situated from the mid-Atlantic coast westward to the Arklatex region Tuesday night, with the remnants of Tropical Depression 4 along the Gulf coast and an upper trough beginning to dive south through Great Lakes towards the Ohio River valley. The subtropical ridge will slowly lose strength Wednesday into Thursday as the northern trough drops south, allowing a cold front to push into the southern Appalachians and the Tennessee river valley. There are substantial differences in how this upper trough develops Friday into the weekend, so confidence in the details of the forecast for Friday onward is fairly low. However, most all guidance points to a wet pattern Thursday through Friday night. Tuesday night through Wednesday the subtropical ridge should keep rain chances mostly diurnal, although waning influence from the subtropical ridge should allow convection to develop pretty early on Wednesday. Similar story for Thursday but have categorical PoPs in on Thursday as broad southwesterly low level flow will increase moisture substantially across the region ahead of the approaching cold front to our north. Expect most everyone will see at least some rain Thursday. Thursday night into Friday PWAT values will balloon to over 1.8" to 2.0" across the TN valley as the cold front arrives and moisture advection peaks ahead of it. Storm total amounts of 2-3" or more will be possible from Thursday morning through Saturday. Lack of heavy priming rains, limited duration of high PWAT air and moisture transport, and a steady (albeit slow) southward motion of the cold front means that for now the potential for flash flooding doesn't appear widespread. However the GFS retrogrades the upper trough westward on Friday and forms a cutoff low over the upper midwest that meanders there through the weekend, which would leave our CWA in a steady stream of Gulf moisture. This is in contrast with the ECMWF keeps the trough further east and pushes the cold front well to our south by Saturday morning. If the GFS solution comes to fruition then more widespread flooding potential will be realized. It's too early to tell how this is going to play out but overall would say the flooding potential seems higher than it did with the overnight shift. CD && .AVIATION... 18Z TAF DISCUSSION. There will be isolated to scattered convection this afternoon and evening. Will include VCTS for a few hours at all sites. VFR conditions expected to be predominant at all sites overnight. Winds will generally be light. Tuesday there will be increasing moisture near CHA from a tropical depression approaching from the southeast so have Prob30 group for Thunderstorms at the end of the forecast period. TD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 87 71 90 71 / 10 60 30 60 20 Knoxville McGhee Tyson Airport, TN 70 90 71 90 71 / 20 50 30 60 30 Oak Ridge, TN 70 90 69 89 69 / 20 40 30 60 30 Tri Cities Airport, TN 65 91 67 90 67 / 10 20 20 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 339 PM EDT Mon Jun 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. However, there is the potential for some heavy rainfall Thursday into Friday. Recent dry weather may limit the threat of flooding, but guidance continues to indicate the potential for widespread heavy rains so there exists at least some threat for some isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Mon Jun 28 2021
TNZ040>043-282015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
333 PM EDT Mon Jun 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHWESTERN
GREENE COUNTIES UNTIL 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles south of Greeneville,
moving west at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio, Bybee and Cedar Creek.
LAT...LON 3595 8324 3620 8311 3604 8277 3593 8282
3595 8285 3595 8290 3593 8290 3593 8292
3592 8291 3589 8290 3588 8291
TIME...MOT...LOC 1932Z 111DEG 12KT 3599 8290
TDSpecial Weather Statement
National Weather Service Morristown TN
411 PM EDT Mon Jun 28 2021
TNZ085>087-282100-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
411 PM EDT Mon Jun 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND WESTERN
MONROE COUNTIES UNTIL 500 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving northwest at 15 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Sweetwater, Madisonville, Vonore, Tellico Plains, Niota, Tariffville,
Mount Vernon and Citico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 8459 3565 8441 3565 8440 3564 8440
3565 8436 3567 8435 3566 8433 3567 8432
3540 8410 3529 8426
TIME...MOT...LOC 2011Z 137DEG 14KT 3541 8425
DHSpecial Weather Statement
National Weather Service Morristown TN
424 PM EDT Mon Jun 28 2021
VAZ005-006-008-282115-
Washington VA-Scott VA-Russell VA-
424 PM EDT Mon Jun 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...EAST
CENTRAL SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, moving west at 20 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, St. Paul, Collingwood, Castlewood, Holston,
Hansonville, Hilander Park, Benhams and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8195 3667 8242 3689 8234 3690 8233
3689 8232 3691 8232 3690 8231 3691 8230
3692 8230 3678 8189
TIME...MOT...LOC 2024Z 106DEG 16KT 3672 8201
DHThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
10 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
Several trees were blown down near Tazewell.
Several trees were blown down.
A couple of trees were blown down.
A few trees were blown down.
Several trees were blown down near the Museum of Appalachia.
Several trees were blown down across the area.
A few trees were blown down.
Two trees were blown down near Caryville.
Multiple trees were blown down along I-75 northbound at mile marker 57.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958037, 958038, 958039, 958040, 958041, 958042, 958043, 958045, 958044, 958046.